Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 17, 2007, 7:07 PM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2007, 7:07 PM CDT (00:07 UTC)
- Expired
- Oct 17, 2007, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 500 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 180009
FFWTOP
KSC111-180300-
/O.NEW.KTOP.FF.W.0012.071018T0007Z-071018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT WED OCT 17 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 18
MILES NORTH OF EMPORIA TO 27 MILES SOUTHEAST OF EMPORIA...MOVING
NORTHEAST AT 50 MPH. THESE STORMS WILL TRACK OVER LOCATIONS THAT
HAVE ALREADY RECEIVED HEAVY RAINS TODAY. EXCESSIVE RUNOFF FROM
THESE STORMS WILL CAUSE FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...
OLPE...
ALLEN...
HARTFORD...
NEOSHO RAPIDS...
ADMIRE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 153.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE INCH ARE POSSIBLE
IN LYON COUNTY IN ABOUT AN HOUR.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3816 9621 3817 9621 3817 9635 3873 9635
3873 9594 3817 9595
TIME...MOT...LOC 0007Z 222DEG 46KT 3870 9623 3811 9588
$$2 follow-up statements
000
WGUS73 KTOP 180118
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT WED OCT 17 2007
KSC111-180300-
/O.CON.KTOP.FF.W.0012.000000T0000Z-071018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
814 PM CDT WED OCT 17 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR LYON
COUNTY...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RANGING FROM ONE QUARTER TO THREE QUARTERS OF AN INCH FELL
WITH FROM AROUND 7 PM TO AROUND 8 PM. RUNOFF FROM THIS RAINFALL IS
EXPECTED TO CAUSE FLASH FLOODING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3816 9621 3817 9621 3817 9635 3873 9635
3873 9594 3817 9595
TIME...MOT...LOC 0114Z 222DEG 46KT 3934 9549 3874 9514
$$000
WGUS73 KTOP 180237
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT WED OCT 17 2007
KSC111-180243-
/O.CAN.KTOP.FF.W.0012.000000T0000Z-071018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
933 PM CDT WED OCT 17 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LYON COUNTY...
AT 932 PM...DOPPLER RADAR INDICATED THE HEAVY RAIN HAS ENDED. RUNOFF
FROM THE EARLIER RAINS MAY CAUSE LOW WATER CROSSINGS AND OTHER
SIMILAR FLOOD PRONE LOCATIONS TO FLOOD THIS EVENING...BUT WIDESPREAD
FLASH FLOODING IS NO LONGER ANTICIPATED.
LAT...LON 3816 9621 3817 9621 3817 9635 3873 9635
3873 9594 3817 9595
TIME...MOT...LOC 0233Z 222DEG 46KT 4008 9461 3949 9426
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 4:19 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 17, 4:19 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE TOPEKA KS 419 PM CDT WED OCT 17 2007 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED AN INTENSE UPPER LEVEL TROUGH LIFTING OUT WITH A NEGATIVE TILT ACROSS WEST TX INTO OK AND KS. 850MB MOISTURE CONTINUE TO ADVECT NORTH ACROSS THE EASTERN CWA COMBINED WITH WAA AND BROAD SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH WAS CAUSING A LARGE BAND OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS ACROSS SOUTHEAST AND EAST CENTRAL KS. I WILL KEEP THE WATCH IN EFFECT FOR THE EASTERN ONE THIRD OF THE CWA THROUGH THE EVENING HOURS AS MODERATE TO HEAVY RAIN OVER SOUTHEAST KS MOVES NORTH THROUGH THE EVENING HOURS. A SURFACE DRYLINE EXTENDED FROM MCCOOK NE...SOUTHWARD TO WEST O HAYS AND EAST DODGE CITY KANSAS...SOUTH ACROSS WESTERN OK. ISOLATED THUNDERSTORMS WERE DEVELOPING ALONG THE DRYLINE. THE BEST INSTABILITY WAS LOCATED ACROSS SOUTH CENTRAL KS...SOUTHWARD ACROSS CENTRAL OK AND NORTH TX. STORMS WITHIN THE HIGHER THETA E AXIS MAY BECOME INTENSE SUPERCELLS LATE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL OK AND SOUTH CENTRAL KS. THE STORMS FARTHER NORTH WILL BE A BIT WEAKER DUE TO THE ENTRAINMENT OF RAIN COOLED AIR FROM STORMS ACROSS EASTERN KS...THOUGH DUE TO THE STRONG VERTICAL WINDSHEAR EAST OF THE DRYLINE SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD BEING QUARTER SIZE HAIL AND DAMAGING WINDS. DURING THE EVENING HOURS SOME OF THE SCATTERED TO ISOLATED SEVERE THUNDERSTORMS MAY HOLD TOGETHER AND MOVE INTO THE WESTERN COUNTIES OF THE CWA. THERE IS A SEVERE THUNDERSTORM WATCH THROUGH 10 PM FOR REPUBLIC...CLOUD AND OTTAWA COUNTIES. THE STORMS MAY INCREASE IN COVERAGE AS THE DRYLINE MOVES EAST INTO THE CWA AFTER SUNSET...HOWEVER THE OVERALL INSTABILITY SHOULD DECREASE AFTER SUNSET AHEAD OF THE DRYLINE CAUSING THE STORMS TO WEAKEN BELOW SEVERE LIMITS. TONIGHT...THE UPPER LEVEL TROUGH WILL INTENSIFY AS IT LIFTS NORTHEAST ACROSS WESTERN AND CENTRAL KS INTO EASTERN NE. THE 850MB WINDS WILL VEER TO THE SOUTHWEST DURING THE EVENING HOURS ACROSS THE CWA AND ADVECT THE DEEPER GULF MOISTURE EAST INTO MO. THIS SHOULD BRING AN END TO OUR HEAVY RAINFALL AND SEVERE WEATHER THREAT. THOUGH WRAP AROUND MOISTURE AND LIFT AHEAD OF DEEPENING 5H LOW WILL KEEP A CHANCE OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE CWA THROUGH THE NIGHT. THURSDAY...THE PACIFIC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CWA. THE INTENSE 5H LOW OVER EASTERN NE WILL BE SLOW TO MOVE NORTHEAST. RESIDUAL MOISTURE WILL CONTINUE TO WRAP AROUND THE UPPER LOW AND MOVE SOUTHEAST ACROSS THE CWA. THIS WILL KEEP SKIES CLOUDY WITH A CHANCE OF RAIN SHOWERS THROUGH THE DAY. WEST AND NORTHWEST SURFACE WINDS WILL INCREASE TO 20 TO 30 MPH ACROSS THE CWA AS THE SURFACE LOW DEEPENS TO 890MB ACROSS WESTERN IA THROUGH THE DAY. THE STRONGER 850MB WINDS (45 TO 50 KTS) FROM THE NORTHWEST AND WEST WILL REMAIN WEST AND SOUTHWEST OF THE CWA...AND WITH CLOUDY SKIES I DONT SEE THE BOUNDARY LAYER MIXING UP TO 850MB. THEREFORE I DID NOT ISSUE A WIND ADVISORY THOUGH IF THE SFC LOW DEEPENS MORE THAN THE NAM AND GFS SHOW THE SFC PRESSURE GRADIENT MAY INCREASE ENOUGH FOR WINDS TO FLIRT WITH ADVISORY CRITERIA. WE WILL PROBABLY SEE SCATTERED SHOWERS CONTINUE THROUGH THE DAY AS MINOR DISTURBANCES ROUND THE UPPER LOW. HIGHS WILL ONLY REACH THE LOWER 60S WITH CLOUD COVER AND SCATTERED SHOWERS. THURSDAY NIGHT...THE 5H LOW WILL LIFT NORTHEAST INTO THE MIDWEST. THIS SHOULD BRING AN END TO OUR SCATTED SHOWERS. SKIES WILL BEGIN TO CLEAR ACROSS THE SOUTHWEST COUNTIES. FRIDAY THROUGH SATURDAY...A SURFACE RIDGE WILL MOVE SOUTHEAST ACROSS THE PLAINS AS A 5H RIDGE BUILDS ACROSS THE CENTRAL CONUS. EXPECT DRY AND MILD WEATHER. HIGHS WILL BE IN THE MID TO UPPER 60S ON FRIDAY...WARMING INTO THE 70S ON SATURDAY AND SUNDAY. SUNDAY NIGHT THROUGH TUESDAY...THE GFS AND ECMWF WERE ABOUT 180 DEGREES OUT OF PHASE. THE ECMWF CLOSES OFF AN UPPER LOW ACROSS THE SOUTHWEST CONUS AND GRADUALLY SHIFTS IT EAST THROUGH THE PERIOD. WHILE THE GFS BRINGS A 5H TROUGH EAST ACROSS THE NORTHERN AND CENTRAL PLAINS ON SUNDAY AND THEN BUILDS A 5H RIDGE ACROSS THE WESTERN CONUS INTO EARLY NEXT WEEK. ATTM IM LEANING TOWARDS THE GFS AND WILL KEEP IN A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE NEXT 5H TROUGH AND ASSOCIATED SURFACE COLD FRONT THAT SHOULD MOVE ACROSS THE CWA ON SUNDAY...WITH A SLIGHT COOL DOWN MONDAY INTO WEDNESDAY. NOT REALLY TOO CONFIDENT IN THE EXTENDED FORECAST AT THIS TIME. && .AVIATION... MVFR CEILINGS WILL CONTINUE TONIGHT AND THROUGH MOST OF THURSDAY. THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TAF SITES. SCATTERED SHOWERS MAY CONTINUE THROUGH THURSDAY. SURFACE WINDS WILL SHIFT TO THE WEST LATE TONIGHT AND INCREASE TO 20KTS WITH GUSTS UP TO 30 KTS DURING THE LATE MORNING AND AFTERNOON HOURS OF THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH EAST OF A SENECA...TO ALMA...TO COUNCIL GROVE LINE THROUGH 1 AM THURSDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR REPUBLIC...CLOUD AND OTTAWA COUNTIES. &&
Hazardous weather outlook, Oct 17, 4:34 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT WED OCT 17 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-181100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 434 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH. THE GREATEST CHANCE FOR SEVERE WEATHER THIS EVENING WILL BE ACROSS PORTIONS OF WEST CENTRAL KANSAS. ADDITIONALLY HEAVY RAIN WILL OCCUR WITH THUNDERSTORMS ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. RAINFALL OF 1 TO 3 INCHES HAS ALREADY FELL TODAY ACROSS THIS REGION AND AN ADDITIONAL INCH OR TWO OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE HEAVY RAINFALL COULD CREATE A FLASH FLOODING HAZARD ACROSS PORTION OF NORTHEAST AND PARTS OF EAST CENTRAL KANSAS...AND A FLASH FLOOD WATCH WILL CONTINUE THROUGH 100 AM CDT THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS SUNDAY...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Oct 17, 4:46 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN QUENEMO 38.58N 95.53W
10/17/2007 M1.75 INCH OSAGE KS CO-OP OBSERVER
&&
BNLocal storm report, Oct 17, 4:55 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN 5 NW OLPE 38.31N 96.23W
10/17/2007 M2.40 INCH LYON KS TRAINED SPOTTER
&&
BNLocal storm report, Oct 17, 4:58 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HEAVY RAIN GARNETT 38.28N 95.24W
10/17/2007 M2.00 INCH ANDERSON KS TRAINED SPOTTER
&&
BNLocal storm report, Oct 17, 5:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN SCRANTON 38.78N 95.74W
10/17/2007 E3.50 INCH OSAGE KS TRAINED SPOTTER
TOTAL SINCE 7 AM.
&&
BNLocal storm report, Oct 17, 6:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 3 W OLPE 38.26N 96.22W
10/17/2007 M2.00 INCH LYON KS TRAINED SPOTTER
0625 PM HEAVY RAIN 10 E BURLINGTON 38.19N 95.56W
10/17/2007 M2.06 INCH COFFEY KS TRAINED SPOTTER
&&
BNSpecial weather statement, Oct 17, 6:29 PM CDT, 38 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT WED OCT 17 2007 KSZ037-054-058-180015- COFFEY-LYON-MORRIS- 629 PM CDT WED OCT 17 2007 THROUGH 715 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF SOUTHEAST MORRIS...LYON AND WESTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OLPE...DUNLAP...AMERICUS...EMPORIA...GRIDLEY...BUSHONG...NEOSHO RAPIDS AND HARTFORD. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 138 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.